Papers

Drug points: Artificial colourings and adverse reactions

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7014.1204 (Published 28 January 1995) Cite this as: BMJ 1995;311:1204
  1. L Gracey-Whitman,
  2. S Ell

    Drs L GRACEY-WHITMAN and S ELL (Queen Elizabeth Hospital, King's Lynn, Norfolk PE30 4ET) write: An 80 year old man with membranous glomerulonephritis was reviewed in clinic after an emergency admission in heart failure. His prednisolone, nizatidine, and amiloride were stopped, his frusemide was halved to 80 mg once daily, and his enalapril was increased from 5 mg to 10 mg once daily. One week later, he developed a widespread, pruritic maculopapular rash. The patient's wife (who had read the fine print of the data sheet) noted that enalapril in 10 mg and 20 mg preparations contains colouring agents, whereas 2.5 mg and 5 mg preparations do not. As her husband's symptoms were much improved with the higher dose of enalapril, she continued his treatment by giving him two 5 mg (colour free) tablets. The rash had resolved by his next monthly clinic appointment. He continues to tolerate enalapril, now 20 mg given once a day as four 5 mg tablets.

    Shortly thereafter, a 74 year old woman presented with a painful, extensive eczematous rash. She said the rash had started two to three days after her enalapril dosage had been changed from 5 mg twice a day to a single 20 mg dose. When she was given four 5 mg tablets instead of one 20 mg tablet the rash resolved within three days.

    The Medicines Control Agency's online information lists 1005 skin and subcutaneous tissue disorders associated with enalapril--about a fifth of the total adverse drug reactions recorded for this drug.1 Enalapril is thought to be one of the least troublesome angiotensin converting enzyme inhibitors as it lacks the sulphydryl group, which is thought to be responsible for the cutaneous side effects of some other angiotensin converting enzyme inhibitors. This begs the question: what caused the rash?

    The colouring agent common to the 10 mg and 20 mg preparations of enalapril is mapico red; the 20 mg preparation also contains mapico yellow. Mapico red and mapico yellow are iron oxides; allergic reactions to these and to other colouring agents are common and well documented. 1 The 2.5 mg and 5 mg preparations are colour free.

    In a recent case of bullous eruptions after changing from captopril to enalapril “for patient convenience,” the authors could not explain the eruption.2 The enalapril dose in that case was 10 mg, and we wonder if the bullous eruption was due to the colouring agent, as our two cases suggest. We conclude that not all adverse drug reactions are adverse reactions to the drug itself: a colour free formulation should be tried before switching to another drug.

    References

    View Abstract